Acetaminophen during pregnancy linked to higher ADHD risk
Published Tuesday, February 25, 2014 9:36AM EST
Last Updated Tuesday, February 25, 2014 9:48AM EST
A new study that draws a link between taking acetaminophen during pregnancy and an increased likelihood of their children being diagnosed with ADHD (attention deficit and hyperactivity disorder) is raising concerns about the over-the-counter painkiller.
But experts are offering reassurances that the study’s findings are not enough to recommend women stop using the drug during pregnancy.
The study, which appears in this week’s issue of JAMA Pediatrics, looked at more than 64,000 children and mothers in Denmark.
The women were interviewed during their pregnancies and more than half reported taking acetaminophen at least once. The researchers then followed up with the mothers once the children had reached the age of seven.
They found that children whose mothers had used acetaminophen had a 37 per cent increased risk that their kids would be diagnosed with ADHD compared with moms who didn’t use the medication. There was also a 29 per cent increased risk the children would be prescribed ADHD medications, and a 13 per cent increased risk their mother would report the children showed ADHD-like behaviour.
Among mothers who had used the painkiller for more than 20 weeks in pregnancy, or who had used the drug in the second or third trimester, the risks for ADHD or the more severe hyperkinetic disorder were even higher.
The researchers say they took into account other factors such as infections or inflammations among the women during pregnancy, which might explain their findings. But after accounting for those factors, the link between acetaminophen use and ADHD remained.
The authors note that their study only draws a link between the pain reliever and behaviour problems; it doesn’t prove that the drug causes ADHD.
Study co-author Dr. Beate Ritz, chair of epidemiology at the UCLA Fielding School of Public Health, notes that acetaminophen can cross the placenta and some animal studies have found the drug is a hormone disruptor, and that abnormal hormonal exposures in pregnancy may influence a baby’s brain development.
In a related editorial, a team from Cardiff University School of Medicine in Wales, write that the study is “interesting” but “preliminary” and agrees that it only draws a link, and needs to be replicated.
“Findings from this study should be interpreted cautiously and should not change practice,” they write.
They add, however, that the study is a reminder that even when a drug is commonplace, its safety during pregnancy should never be taken for granted.
Canada AM medical expert Dr. Marla Shapiro, who was not involved in the study, notes there’s one other important factor to consider: That a mother’s fever during pregnancy can be dangerous to a developing baby.
“We don’t want women with fever – particularly in the first trimester – not considering to medicate,” she said Tuesday.
Shapiro notes that another study released this week found that fever in pregnancy is linked with neural tube defects, congenital heart defects, cleft palates and other oral clefts.
“So the bottom line is caution,” she said.
“Speak to your doctor before you self-medicate. Don’t assume something is always safe but don’t assume you shouldn’t medicate, particularly with fever in the third trimester.”